Lacrimal canalicular stenosis associated with systemic 5-fluorouracil therapy
Version of Record online: 24 DEC 2001
Acta Ophthalmologica Scandinavica
Volume 78, Issue 1, pages 110–113, February 2000
How to Cite
Prasad, S., Kamath, G. G. and Phillips, R. P. (2000), Lacrimal canalicular stenosis associated with systemic 5-fluorouracil therapy. Acta Ophthalmologica Scandinavica, 78: 110–113. doi: 10.1034/j.1600-0420.2000.078001110.x
- Issue online: 24 DEC 2001
- Version of Record online: 24 DEC 2001
- Cited By
- 5-fluorouracil (5-FU);
- drug side effects;
- ocular toxicity;
- canalicular stenosis;
- cancer chemotherapy
Purpose: Ocular side effects of systemic 5-fluorouracil therapy include excessive lacrimation which often resolves on cessation of therapy. Permanent stenosis of lacrimal puncta and canaliculi is rare. This report highlights this uncommon complication of 5-fluorouracil therapy.
Methods: Report of two cases and review of literature.
Results: Severe stenosis of puncta and canaliculi may be associated with prolonged systemic 5-fluorouracil therapy.
Conclusion: It is important for both the oncologist and ophthalmologist to be aware of the potential ocular toxicity of 5-fluorouracil. Surgical management to relieve the epiphora is often challenging, and early intervention may be beneficial.